Prolixin Use

by Miss M.
(Alabama)

Hi,


I have a question about an antipsychotic called Prolixin. I read it was stronger than Haldol. I was on 5 milligrams of Haldol without an anticonvulsant and I experienced what my therapist called "Akathisia". It was very painful muscle spasms with uncontrollable movements of my hands, torso and facial masking. It lasted for hours.

Now I am switching to 5 mg of Prolixin. Right now I take 5 mg of Trihexyphenidyl a day. I am supposed to take 10 mg, but I stretch the medicine out because of my budget.

How likely is it that the "Akathisia" will occur with Prolixin since I have had it in the past? I know that Diphenhydramine will help stop the condition I had, so I have some Benadryl at hand.

The reason I was put on Prolixin is because it is the cheapest and the therapist does not know what to do to stop my derealization and depersonalization and also because I can't afford much.

I am terrified that I will have uncontrollable muscle movements again. What is the likelihood of that occurring. Am I on the right medicine for my condition?

Ben's Answer:

I really am not professionally qualified to answer this kind of medical/medicine related question. I'm not an MD. In the many years that I worked in psychiatric hospitals I became very familiar with psych meds including antipsychotic medications. I know how bad these side effects can be. Prolixin is an older drug that I've mostly seen used in clinics to treat chronic schizophrenia (psychotic symptoms - hallucinations, paranoia and the like). I've never seen it given specifically for derealization or depersonalization - both of which are symptoms that can occur in many different disorders ranging from anxiety to PTSD to Borderline Personality, Bipolar Disorder or Schizophrenia.

I've heard clients often complain that they actually feel more derealization (loss of sense of reality - a sort of dream-like, disconnected state) on antipsychotic drugs. This of course depends on the person, and everyone is different in their response to different meds.

The side effects you experienced are called "extrapyramidal symptoms" or "EPS." Akathisia is restless leg syndrome (another common side effect of certain antipsychotic medications).
If you're taking a drug to counter the extrapyramidal symptoms, then you are probably not going to have the same reaction you did on Haldol - but this is a question to ask your doctor.

Medications have their place, but they are definitely not my area of expertise. I believe there are many holistic practices, including Meridian Tapping, and dietary/nutritional approaches like Ayurvedic medicine that can often alleviate much of the necessity for other mainstream treatments.

I don't know what your diagnosis is, so I can't really comment further on what kind of treatment would be appropriate.

Take Care,
Ben Schwarcz, MFT
Santa Rosa Psychotherapist











Order Now

NEW EFT/Meridian Tapping eBOOK!

Tapping Into Joy: Meridian Tapping and Mindfulness for Depression



With bonus Tap-Along Audio Book and Full-length Guided Meditation Audio

A 96-Page guide to lead you out of the darkness of depression and into the light of your own True Self.


Learn to use Meridian Tapping/EFT for your own self-healing from Depression, Anxiety, Trauma and Stress. Step by Step instructions from the basics to the subtle art of getting powerful results quickly, even with complex issues.


singing bowls and flutes
Guided Meditation for Depression, Anxiety and Stress

Click here to post comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Ask a Therapist.